Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 242, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Dec 28, 2016, 5:30 PM CST for Lawrence County, Wayne County, Tennessee. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 28, 2016, 5:30 PM CST (23:30 UTC)
- Expired
- Dec 28, 2016, 6:00 PM CST
- In force
- 30 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lawrence County, TN, Wayne County, TN
The radar
The Northeast Alabama radar (KHTX), 132 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 28, 5:30 PM CST | HAIL 1 | 3 Ese Loretto, TN | QUARTER SIZE HAIL FELL. TIME ESTIMATED FROM RADAR. |
| Dec 28, 5:50 PM CST | HAIL 1 | 3 Ese Loretto, TN | QUARTER SIZE HAIL FELL. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2177 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
251
WUUS54 KOHX 282330
SVROHX
TNC099-181-290000-
/O.NEW.KOHX.SV.W.0242.161228T2330Z-161229T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
530 PM CST WED DEC 28 2016
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Southern Lawrence County in Middle Tennessee...
Southeastern Wayne County in Middle Tennessee...
* Until 600 PM CST
* At 530 PM CST, a severe thunderstorm was located 9 miles west of
Loretto, or 17 miles north of Florence, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lawrenceburg, Loretto, St. Joseph, Westpoint, Leoma and Iron City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3501 8777 3521 8762 3525 8722 3500 8723
TIME...MOT...LOC 2330Z 264DEG 48KT 3505 8760
HAIL...1.00IN
WIND...60MPH
$$
312 follow-up statements
313
WWUS54 KOHX 282341
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
541 PM CST WED DEC 28 2016
TNC181-282350-
/O.CAN.KOHX.SV.W.0242.000000T0000Z-161229T0000Z/
Wayne TN-
541 PM CST WED DEC 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WAYNE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area, therefore the warning has been cancelled.
LAT...LON 3501 8759 3522 8749 3525 8722 3500 8723
TIME...MOT...LOC 2340Z 263DEG 48KT 3503 8748
$$
TNC099-290000-
/O.CON.KOHX.SV.W.0242.000000T0000Z-161229T0000Z/
Lawrence TN-
541 PM CST WED DEC 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CST
FOR SOUTHERN LAWRENCE COUNTY...
At 541 PM CST, a severe thunderstorm was located near Loretto, or 16
miles southwest of Lawrenceburg, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lawrenceburg, Loretto, St. Joseph, Leoma and Iron City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3501 8759 3522 8749 3525 8722 3500 8723
TIME...MOT...LOC 2340Z 263DEG 48KT 3503 8748
HAIL...1.00IN
WIND...60MPH
$$
31969
WWUS54 KOHX 282357
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
557 PM CST WED DEC 28 2016
TNC099-290007-
/O.EXP.KOHX.SV.W.0242.000000T0000Z-161229T0000Z/
Lawrence TN-
557 PM CST WED DEC 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LAWRENCE COUNTY WILL
EXPIRE AT 600 PM CST...
The severe thunderstorm which prompted the warning has
weakened, therefore the warning will be allowed to expire.
LAT...LON 3501 8759 3522 8749 3525 8722 3500 8723
TIME...MOT...LOC 2357Z 264DEG 48KT 3505 8723
$$
31What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 28, 2:37 PM CST, 2 hours 53 minutes earlier.
Area forecast discussion, Dec 28, 2:37 PM CST, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Nashville TN 237 PM CST Wed Dec 28 2016 .DISCUSSION... Sunny skies this morning are giving way to mostly cloudy skies as cloud cover streams in from the approaching trough and cold front. Convection is beginning to develop along the MS River Valley currently, and will continue to spread east ahead of the cold front this evening and overnight. Models have the showers and thunderstorms becoming more widespread as the evening progresses as well. In regards to strong to severe storm risks, some instability does move in to the mid state this evening and during the early overnight hours, however it is on the weak side attm. There is still plenty of shear aloft, and even though convection will be on the elevated side, some strong wind gusts and even some small hail can not be ruled out. The best shot at stronger storms should they develop looks to be around and south of I-40 and west of I-24 this evening. Showers and storms look to move through the area pretty fast overnight, and models are quick to clear out the area after fropa Thursday morning. 850mb winds will increase slightly after fropa as well, and the surface pressure gradient will remain strong. Northwest winds will be around 10 to 20 mph with gusts around 25 mph at times for some locations during Thursday morning, especially higher elevations. Thursday afternoon looks to see the strongest winds, where most areas are likely to see sustained northwest winds around 15 to 25 mph, and gusts to around 30 mph. Again, higher elevations may see winds slightly stronger per model guidance. Winds should calm down a bit overnight into Friday morning, but likely wont get below 10 mph until later on Friday. Continued CAA behind the front will cool off temps aloft quite a bit, and models are hinting at possible precip chances on the backside of the trough very early Friday morning. Put in mention of flurries for now along the northern Plateau as not all models are on board just yet. The next chance for precip will move in on Saturday ahead of another Midwest trough and cold front. Timing is just slightly off between models, however models agree that shortwave activity out in the southern and central Plains will prevent any cold air from moving over the mid state early in the week. Continued WAA will warm up temps above seasonal normals Sunday through Tuesday, with highs in the 60s on Monday. Unfortunately, the best shot at precip looks to be Saturday evening during the holiday festivities for the new year. Southwest flow aloft will continue into the mid part of next week, and with models slightly off with shortwave timing, chances for precip will continue through late Tuesday. Southwest flow will eventually come to an end as the very large closed upper low slides to the northeast along the US/CAN border. Models agree on the cold air coming in, but disagree on precip, so for now left out mention for the end of the long term next Wednesday. If precip were to occur with the cold 850mb temps, snow would be the likely precip type, so it appears our reign of above average temps will come to an end by late next week. && .AVIATION... 18Z TAF DISCUSSION. VFR conditions this afternoon will deteriorate to MVFR/IFR/LIFR cigs/vis this evening as showers and a few thunderstorms spread across airports along a quick moving cold front. Improvement back to VFR/MVFR expected by late in the TAF period. Southeast winds this morning will increase and become southerly this afternoon, then westerly/northwesterly after fropa this evening/tonight. && .PRELIMINARY POINT TEMPS/POPS... Nashville 39 49 31 45 33 / 80 0 0 0 0 Clarksville 36 47 30 44 33 / 70 0 0 0 0 Crossville 41 43 28 37 28 / 80 10 10 0 0 Columbia 41 49 30 45 32 / 80 0 0 0 0 Lawrenceburg 42 49 30 45 31 / 90 0 0 0 0 Waverly 37 47 30 44 34 / 70 0 0 0 10 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......Barnwell AVIATION........Shamburger
Hazardous weather outlook, Dec 28, 10:51 AM CST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 1051 AM CST WED DEC 28 2016 TNZ005>011-023>034-056>066-075-077>080-093>095-291700- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON- HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH- JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON- MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD- COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES- 1051 AM CST WED DEC 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS (LEVEL 1 OUT OF 5) ACROSS FAR SOUTHWEST MIDDLE TENNESSEE THIS EVENING INTO TONIGHT...GENERALLY SOUTH OF A LINE FROM LINDEN TO PULASKI. A FEW STORMS WITH GUSTY WINDS OR HAIL WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SHAMBURGER
In the hours before
Special weather statement, Dec 28, 4:54 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Nashville TN
454 PM CST WED DEC 28 2016
TNZ093-282330-
Wayne TN-
454 PM CST WED DEC 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR WAYNE COUNTY UNTIL 530 PM CST...
At 454 PM CST, Doppler radar was tracking a strong thunderstorm near
Walnut Grove, or 8 miles northeast of Pickwick Landing State Park,
moving east at 50 mph.
Nickel size hail, wind gusts of 50 to 55 mph, frequent cloud to
ground lightning strikes, and brief heavy rainfall will be possible
with this storm.
Locations impacted include...
Waynesboro, Collinwood, Lutts and Cypress Inn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3501 8781 3501 8798 3529 8798 3530 8799
3531 8798 3536 8783 3537 8758 3504 8760
3503 8761 3501 8761 3500 8780
TIME...MOT...LOC 2253Z 253DEG 43KT 3511 8809
31Special weather statement, Dec 28, 5:00 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Nashville TN
500 PM CST WED DEC 28 2016
TNZ024-025-057-059-282330-
Humphreys TN-Hickman TN-Williamson TN-Dickson TN-
500 PM CST WED DEC 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DICKSON...NORTHWESTERN
WILLIAMSON...SOUTHEASTERN HUMPHREYS AND NORTHERN HICKMAN COUNTIES
UNTIL 530 PM CST...
At 500 PM CST, Doppler radar was tracking a strong thunderstorm near
Hurricane Mills, or 9 miles southeast of Waverly, moving east at 70
mph.
Nickel size hail, wind gusts of 50 to 55 mph, frequent cloud to
ground lightning strikes, and brief heavy rainfall will be possible
with this storm.
Locations impacted include...
Dickson, Burns, Hurricane Mills, Fairview, Pinewood, Lyles, Bon Aqua
and Bucksnort.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3607 8781 3608 8718 3605 8718 3604 8709
3588 8706 3585 8776
TIME...MOT...LOC 2259Z 265DEG 62KT 3599 8768
31Special weather statement, Dec 28, 5:08 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Nashville TN
508 PM CST WED DEC 28 2016
TNZ006-007-026-282330-
Robertson TN-Montgomery TN-Cheatham TN-
508 PM CST WED DEC 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ROBERTSON...NORTHWESTERN
CHEATHAM AND EASTERN MONTGOMERY COUNTIES UNTIL 530 PM CST...
At 507 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles south of Clarksville, moving east at 60 mph.
Nickel size hail, wind gusts of 50 to 55 mph, frequent cloud to
ground lightning strikes, and brief heavy rainfall will be possible
with this storm.
Locations impacted include...
Springfield, Clarksville, Coopertown, Pleasant View, Adams, Cedar
Hill and Cunningham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3650 8673 3632 8736 3632 8740 3648 8748
3664 8721 3665 8697
TIME...MOT...LOC 2307Z 247DEG 53KT 3643 8734
31Special weather statement, Dec 28, 5:14 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Nashville TN
514 PM CST WED DEC 28 2016
TNZ025>027-290000-
Davidson TN-Cheatham TN-Dickson TN-
514 PM CST WED DEC 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAVIDSON...SOUTHERN
DICKSON AND SOUTH CENTRAL CHEATHAM COUNTIES UNTIL 600 PM CST...
At 514 PM CST, Doppler radar was tracking a strong thunderstorm near
Dickson, moving east at 55 mph.
Nickel size hail, wind gusts of 50 to 55 mph, frequent cloud to
ground lightning strikes, and brief heavy rainfall will be possible
with this storm.
Locations impacted include...
Dickson, White Bluff, Kingston Springs, Pegram, Burns and Charlotte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Brief heavy rainfall is also occurring with this storm, and may lead
to temporarily localized flooding. Do not drive your vehicle through
flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3622 8704 3605 8691 3605 8693 3603 8697
3601 8704 3604 8706 3605 8718 3598 8719
3596 8729 3599 8749 3616 8756
TIME...MOT...LOC 2313Z 252DEG 47KT 3604 8743
31Special weather statement, Dec 28, 5:28 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Nashville TN
528 PM CST WED DEC 28 2016
TNZ007-008-027-290000-
Robertson TN-Davidson TN-Sumner TN-
528 PM CST WED DEC 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DAVIDSON...
SOUTHEASTERN ROBERTSON AND CENTRAL SUMNER COUNTIES UNTIL 600 PM
CST...
At 527 PM CST, Doppler radar was tracking a strong thunderstorm over
Ridgetop, or 8 miles south of Springfield, moving east at 55 mph.
Winds in excess of 40 mph will be possible with this storm, along
with frequent cloud to ground lightning strikes, brief heavy
rainfall, and small hail.
Locations impacted include...
Gallatin, Hendersonville, Goodlettsville, White House, Millersville,
Greenbrier, Ridgetop, Bledsoe Creek State Park and Cottontown.
LAT...LON 3652 8637 3632 8634 3632 8636 3633 8635
3634 8635 3636 8637 3634 8639 3632 8639
3632 8642 3633 8642 3634 8644 3631 8649
3631 8654 3632 8655 3631 8656 3630 8685
3643 8690
TIME...MOT...LOC 2327Z 264DEG 48KT 3638 8682
31The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 4:09 PM CST | Severe Thunderstorm Warning | OHX | Humphreys | 36 min |
| Dec 28, 4:39 PM CST | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Humphreys | 21 min |
| Dec 28, 4:54 PM CST | Special Weather Statement | OHX | Wayne | 36 min |
| Dec 28, 5:00 PM CST | Special Weather Statement | OHX | Humphreys | 30 min |
| Dec 28, 5:02 PM CST | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Dickson, Robertson | 28 min |
| Dec 28, 5:04 PM CST | Severe Thunderstorm Warning | OHX | Lawrence, Wayne | 26 min |
| Dec 28, 5:08 PM CST | Special Weather Statement | OHX | Montgomery, Robertson | 22 min |
| Dec 28, 5:14 PM CST | Special Weather Statement | OHX | Dickson | 46 min |
| Dec 28, 5:28 PM CST | Special Weather Statement | OHX | Sumner | 32 min |
| Dec 28, 5:34 PM CST | Special Weather Statement | OHX | Robertson | 26 min |
| Dec 28, 5:46 PM CST | Special Weather Statement | OHX | Sumner | 29 min |
| Dec 28, 5:56 PM CST | Special Weather Statement | OHX | Giles | 34 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.